Naloxone, the overdose reversal drug otherwise known as Narcan, is being used in a new fashion among drug users in British Columbia. According to recent reports, heroin and opiate addicts alike are now mixing the overdose antidote with drugs of abuse, particularly heroin. This mixture is the latest attempt among users to keep themselves safe and decrease the likelihood of experiencing a heroin overdose. This practice is called “yo-yoing” among Vancouver paramedics, as well as addicts.
What Is Narcan?
Narcan is the brand name for a medication called naloxone. This is a narcotic that’s meant to temporarily reverse the effects of an opioid overdose, allowing the individual enough time to seek medical intervention. As an opioid antagonist, Narcan works by binding to opioid receptors, blocking and reversing the effects of prescription opioids, like morphine and oxycodone, or illicit opioids, such as heroin.
Because Narcan is an opioid antagonist, its connection is much stronger. In the same sense, it does not activate the opioid receptors, so no euphoric effect is created. Instead of creating a high, Naloxone blocks any effects other opioids in the system may produce.
The medication is designed to be administered when an individual is showing signs of opioid overdose. Naloxone is a temporary treatment, and its effects are not long-lasting. It’s only meant to give the individual enough time to get to the emergency room or for paramedics to arrive.
Furthermore, due to its blocking capabilities, one of naloxone’s side effects is opioid withdrawal. Many overdose victims have described the precipitation of acute withdrawal symptoms brought on by Narcan as “hell on earth.” Those symptoms can include but are not limited to body aches, sneezing, nausea, vomiting, diarrhea, restlessness, anxiety, and irritability.
Naloxone is meant for people who:
- Have taken high doses of opioids for long-term management of chronic pain
- Have misused opioids like heroin for long periods
- Receive consistent and rotating opioid medication regimens
- Have been discharged from emergency medical care after opioid poisoning or intoxication
- Take certain extended-release or long-acting prescription opioids
- Have relapsed after a period of abstinence from opioids
Although Narcan has some negative side effects to be aware of, as many medications do, more often than not, it is a benefit to have. Before using or administering the drug to another, you should not only be aware of the side effects but trained in how to properly use the medication.
Furthermore, it is imperative to remember that the drug alone is not enough. After a victim has received life-saving medicine, proper medical evaluation, monitoring, and follow-up is crucial.
The risk of opioid overdose is high among those who abuse opioids, whether they’re prescribed or not. If you notice that a loved one has developed an addiction to opioids, you can prevent an overdose, or worse, by getting them help. Our Massachusetts inpatient drug rehab offers addiction treatment for opioid abuse as well as a detox to help patients safely overcome withdrawals and avoid relapse.
What Does “Yoyoing Drugs” Mean?
Yo-yoing drugs has become a growing problem in Vancouver, in particular. Similar to the United States, British Columbia has made Narcan more readily available to first responders and law enforcement, but more importantly, the public is now able to purchase the drug over the counter. Additionally, British Columbia’s government has been distributing kits that include naloxone, otherwise known as overdose prevention kits, to the public.
While countless people have praised these new measures, no one expected “yo-yoing” to occur. As the death toll from opioids continues to rise in both Canada and the United States, many view the availability of Narcan as a step in the right direction.
When it comes to drug abuse, yo-yoing is the act of administering Narcan after taking high doses of opioids to prevent an overdose from occurring. Especially in British Columbia, drug users are engaging in this practice so they can continue to use drugs while avoiding any fatal consequences.
However, it’s important for individuals who experience any form of a drug overdose, especially opioid overdose, to receive medical treatment right away. As we previously mentioned, naloxone is a temporary solution and is only meant to offer the person more time to get help.
Why People Are Yoyoing Drugs in Vancouver
CTV, a Vancouver news station, covered the story firsthand. Paramedic Sophia Parkinson describes British Columbia’s current battle with heroin overdoses. She explains that mixing naloxone with heroin or other opiates should not be considered a measure to stay safe and prevent overdose.
Since the effects of Narcan can subside within 30-90 minutes of administration, only reversing overdose symptoms temporarily, users are putting themselves at risk assuming that this antidote alone will protect them. Parkinson stated, “These patients need to be followed up with, taken to the hospital to be monitored.”
Remembering a call involving an unconscious man, Parkinson explained to the news station that he was left unattended after receiving three vials of Narcan. “This patient went down and wasn’t breathing when we got there,” she added.
To assume that one dose of naloxone without proper medical follow-up is enough to avoid a heroin overdose is not only foolish but also very dangerous. Users should be aware of this before attempting to mix it with their drugs. Vancouver, like many U.S. cities, has seen a dramatic rise in overdoses, especially in the last year.
From November 17th to the 23rd in 2016, the city of Vancouver responded to 494 overdose calls, a record high for a single week. For the year to date, there have been a reported 622 fatal overdoses, 332 of which were linked to Fentanyl.
Again, similar to many American cities and states, Vancouver’s lawmakers are taking a strong stand to combat this epidemic. The provincial government just recently approved $5 million in emergency funding to pay for more medical resupply stations in areas that see higher rates of overdose, as well as new transportation for paramedics. Additionally, Gregor Robertson, Vancouver’s Mayor, continues to advocate and urge for two additional safe injection sites.
Although this concept is very controversial among Americans, Canada has seen success with this form of harm reduction. Even so much that residents have taken matters into their own hands and opened DIY safe injection sites in September 2016. These sites have been serving up to 40 people a day.
In regard to the epidemic, former Mayor Gregor Robertson said, “There is no single solution to this overdose crisis. We need both immediate actions to better manage this grave emergency and long-term efforts to support treatment and prevention, address mental illness and homelessness, and go after the drug supply.”1
Contact Clearbrook For Addiction Treatment
Unfortunately, our rehab in Massachusetts is no stranger to the heroin and opioid epidemic. We have watched this crisis destroy both families and communities as a whole. Most recently, our country has taken similar steps to combat the overdose and addiction problem. Nevertheless, it’s only the beginning.
If you or someone you love is struggling with drug addiction and/or alcoholism, please seek help immediately. For more than 40 years, Clearbrook Treatment Centers has been providing effective drug and alcohol treatment.
If you’re ready to take the first step to get better, call Clearbrook Treatment Centers today at 570-536-9621 to connect with our admissions specialists. They are available 24 hours a day to answer any questions you may have regarding our Massachusetts substance abuse treatment.